Hail, Dewey
- When
- July 8, 8:50 PM MST
- Where
- Dewey County, 0.69 mi S of Lantry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.010, -101.430
A cold front brought severe thunderstorms to north central South Dakota during the late evening on July 8th. Large hail, up to golf ball size, was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front brought severe thunderstorms to north central South Dakota during the late evening on July 8th. Large hail, up to golf ball size, was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 7:00 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 900 PM CDT Thu Jul 8 2021 .UPDATE... Issued at 854 PM CDT Thu Jul 8 2021 There have been a few supercells west river this evening, and a couple remain tracking just west of the ABR CWA. Per SPC mesopage there remains plenty of deep layer and effective shear to support ongoing svr activity. We are starting to see an increase in MLCIN as troposphere starts to cool. Meanwhile the LLJ is shifting/developing more toward the SC/SE part of the state. Activity west river may go through a reduction in intensity gradually through the rest of the evening. However, expect more elevated type storms to form over SC/SE SD tnt as LLJ increases. Some of this activity will likely clip southern part of the CWA. Other activity in western ND may clip NC SD later tonight if it can hold together. Overall not making too many changes to the forecast at this time. && .SHORT TERM...(This Evening through Friday Night) Issued at 348 PM CDT Thu Jul 8 2021 Cloud cover has held in much of the afternoon east of the Missouri River holding down temperatures a little and keeping the inversion/capping stronger. The ops models and hi-res models all show a couple upper level low pressure troughs dropping across our region through Friday night. The first upper low pressure area spinning in southern Canada this afternoon will be heading southeast tonight and across eastern sd into Friday morning. There was some high based waa showers/storms streaming southeast from southwest nd into north central sd this afternoon. Therefore, expanded and increased pops across this area this afternoon into this evening. Otherwise, the main area of storms was with the Canadian short wave trough this afternoon. The models show this activity heading southeast through the night with most of it elevated over our cwa. The area that could be surface based and more likely to be severe would be west of the Missouri River later this evening and overnight. The deep layer instability was greater and a surface boundary stretched from northwest to southeast across this region. The capping was also weaker along with strong deep layer shear up to 50 knots or higher. There could be some discrete cells moving from northwest to southeast later on and possibly severe. Otherwise, this round of showers and storms will move southeast on Friday while another upper level low pressure trough moves towards our region for Friday night. This wave looks to affect mostly the western part of our cwa Friday night with showers and storms with lesser chances to the east. Highs on Friday will range from the upper 70s in the northeast cwa to around 90 in the southwest cwa. .LONG TERM...(Saturday through Thursday) Issued at 348 PM CDT Thu Jul 8 2021 At the surface at 12Z Saturday we'll have an area of low pressure over KS, with an inverted trough stretching up through our forecast area. This will be while a 500mb trough swings across the Dakotas and MN. A large high over the southwestern U.S. will extend a ridge across MT and into Saskatchewan and into north central Canada. The sfc and 500mb troughs will continue to sink to our south, with a 500mb low forming over IA Saturday night, as the ridge across Canada sinks into ND. The 500mb ridge will sink over SD Monday. Expect drying and warming conditions with highs topping out in the upper 80s to low 90s by Monday. Expect the 500mb ridge to become surpressed Tuesday, as a trough moves across central Canada. At the surface, an elongated area of low pressure will likely set up to our west through central South Dakota. This will bring our next chance of showers and thunderstorms Tuesday night into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 625 PM CDT Thu Jul 8 2021 Terminals KABR,KATY,KPIR,KMBG VFR cigs across the region will lower to MVFR overnight at most locations. VSBYS will favor MVFR/VFR and could go to IFR with any thunderstorms. The highest chances for any severe weather exist at KPIR/KMBG this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Mohr LONG TERM...KF AVIATION...TDK
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 PM CDT Thu Jul 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-092130- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 427 PM CDT Thu Jul 8 2021 /327 PM MDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Tonight. Scattered thunderstorms are expected. A few may become strong to severe late this evening into the overnight hours. The highest chance for large hail of 2 inches in diameter or greater, or winds over 75 mph, will be near and west of the Missouri River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will remain possible, mainly Friday evening into Saturday morning. The threat for strong to severe storms will likely be along and south of I-90. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-092130- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 427 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms will be possible, mainly overnight. A few may become strong to severe, with gusty winds and mainly small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will remain possible, mainly Friday evening into Saturday morning. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970938, 970933, 970935.